Vermont, 2008

Cold in Vermont, December 8, 2008

December 8, 2008 · NWS BTV · 16 events in 16 counties and zones

A surface low and associated arctic cold front moved across northern New York and New England on the night of December 7th. This delivered the season's first arctic air mass with temperatures of 5 above to 10 below zero by the morning of December 8th along with brisk northwest winds of 10 to 20 mph with higher gusts at times.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A surface low and associated arctic cold front moved across northern New York and New England on the night of December 7th. This delivered the season's first arctic air mass with temperatures of 5 above to 10 below zero by the morning of December 8th along with brisk northwest winds of 10 to 20 mph with higher gusts at times. Wind chill readings during the early to mid-morning hours of December 8th were 15 to 25 below zero across Vermont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 8, 12:48 AM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Dec 8, 12:48 AM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1248 AM EST MON DEC 8 2008

.SYNOPSIS...
AN UPPER TROUGH OF LOW PRESSURE WILL CLEAR THE REGION
OVERNIGHT AS A COLD AREA OF HIGH PRESSURE WORKS OVER THE AREA FOR
MONDAY. THIS RIDGE WILL GIVE WAY TO ANOTHER STORM SYSTEM FOR
MIDWEEK...FOLLOWED BY HIGH PRESSURE AGAIN FOR THE UPCOMING WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
AS OF 1039 PM EST SUNDAY...SNOW SHOWERS ASSOCIATED WITH ARCTIC
FRONT CAUSED NUMEROUS PROBLEMS ACRS VT CWA WITH SNOWFALL OF 2-5
INCHES...BLOWING SNOW AND RAPIDLY FALLING TEMPERATURES ACCOUNTING
FOR AN INSTANT FREEZE.

ARCTIC AIR FLOWING IN FREELY WITH BRISK WNW WINDS OF 10-20KTS G30
KTS HAVE ALREADY CREATED WIND CHILLS OF 5 TO 20 BLO. BASED ON LAV
TRENDS AND FCST SNDG FOR WINDS...HV EXTRAPOLATED WND CHLS FOR MUCH
OF VT...ESP EXPOSED HIGHER TERRAIN.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY NIGHT/...
AS OF 416 PM EST SUNDAY...NICE CD DAY ON TAP FOR THE CWA ON MONDAY
AS SFC RIDGE BEGINS TO CREST OVR THE REGION. NOT EXPECTING TEMPS
TO CLIMB TOO FAR DURING THE DAY DESPITE FULL SUNSHINE. RIDGE WILL
BEGIN TO PUSH OFFSHORE BY MON NGT W/ APPROACH OF NEXT WX SYSTEM.
WARM FRNT ASSOCIATED W/ LEADING EDGE WILL WORK INTO THE CWA
OVERNGT FROM W TO E. W/ CD AIR MASS OVER AREA...EXPECTING PRECIP
TO BEGIN AS LGT SNOW AREA-WIDE. SOME LGT ACCUM ESPECIALLY FOR N NY
BUT WARM FRNT WILL LIFT TO CANADIAN BORDER BY TUESDAY
MORNING...ALLOWING FOR STRONG WAA TO WORK N INTO AREA. THIS WILL
ALLOW PRECIP TO CHANGE FROM R/S TO ALL RAIN BY TUES NGT AS TEMPS
EXPECTED TO BE ABV FREZZING ALL AREAS.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 400 PM EST SUNDAY...HAVE GONE WITH THE SLOWER TIMING OF THE
12Z GFS MODEL WITH THE COLD FRONT TO MOVE INTO THE REGION LATE
WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT...AS THE 12Z ECMWF MODEL
LOOKS TOO FAST. WARM AIR WILL BE OVER THE REGION ON WEDNESDAY WITH
PERIODS OF RAIN THROUGH THE DAY. RAIN WILL CONTINUE INTO WEDNESDAY
EVENING BEFORE CHANGING TO SNOW LATER WEDNESDAY NIGHT AS COLDER
AIR WORKS INTO THE REGION AFTER THE COLD FRONTAL PASSAGE. ON
THURSDAY... THE COLD FRONT WILL SLOW OFF THE NEW ENGLAND COAST
EARLY THURSDAY AS A WAVE OF LOW PRESSURE DEVELOPS ALONG THE FRONT.
THIS WILL BRING SNOW TO MOST OF THE REGION ON THURSDAY...EXCEPT
THE SAINT LAWRENCE VALLEY. A RIDGE OF HIGH PRESSURE WILL BUILD
INTO THE REGION ON FRIDAY AND BE AROUND THROUGH SUNDAY...BUT
PLENTY OF CLOUD COVER WILL LINGER. HAVE GONE BELOW GRIDDED MOS
POPS GUIDANCE FROM FRIDAY THROUGH SUNDAY...BUT STILL THERE WILL BE
A SLIGHT CHANCE OF SNOW SHOWERS POSSIBLE.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
THROUGH 06Z TUESDAY...MAINLY VFR CONDITIONS EXPECTED THE NEXT
24HRS ACRS TAF SITES...HOWEVER UPSLOPE FLW AND GUSTY WINDS AT
SLK/MPV ARE STILL CAUSING SOME MVFR CONDITIONS THIS MORNING. BASED
ON LLVL MOISTURE FROM UPSLOPE LIFT AND WIND GUSTS TO 25 KNTS
CAUSING SOME BLOWING SNOW...WL MENTION 4-6SM IN BLSN/BR AT BOTH
SLK/MPV THRU 09Z. OTHERWISE...SFC HIGH PRES BUILDS INTO TAF SITES
WITH VFR CONDITIONS PREVAILING THRU 06Z TUES. MID/UPPER LVL CLOUDS
WL ADVECT FROM WEST TO EAST ACRS OUR TAF SITES AFT 00Z
TUES...AHEAD OF NEXT SYSTEM.

06Z TUESDAY THROUGH FRIDAY...SFC HIGH PRES SHIFTS OFF THE ATLANTIC
COAST AND STG LOW TO MID LVL WAA WL CAUSE A PERIOD OF SNOW/SLEET
BY TUES MORNING. BASED ON LIFT/MOISTURE EXPECT SNOW TO DEVELOP
BTWN 08-10Z TUES AT SLK/MSS AND ACRS THE CPV/CENTRAL VT BY 12Z
TUES. THIS 1 TO 3 HR BURST OF SNOW WL CAUSE IFR CONDITIONS WITH
VIS BTWN 1-3SM AND CIGS BTWN 025KFT AND 040KFT. TUES NIGHT INTO
WEDS TAF SITES WL BE IN WARM SECTOR WITH POTENTIAL FOR GUSTY
WINDS...AS LLVL JET OF 50 TO 60 KNTS DEVELOPS. THE POTENTIAL FOR
LLVL WIND SHEAR WL INCREASE...ESPECIALLY ON WEDS MORNING...BEFORE
MORE RAIN SHOWERS DEVELOP ALONG COLD FRNT WEDS AFTN. THESE RAIN
SHOWERS WL CHANGE TO SNOW SHOWERS BY WEDS EVENING...WITH A PERIOD
OF IFR TO VLIFR CONDITIONS POSSIBLE ON WEDS EVENING. SFC HIGH PRES
WL SLOWLY BUILD BACK INTO THE REGION ON THURSDAY WITH VFR
CONDITIONS RETURNING TO THE REGION.

&&

.MARINE...
WL CONT LAKE WIND ADVISORY FOR LAKE CHAMPLAIN THRU TODAY. EXPECT
SOUTH WINDS ON THE LAKE ATTM TO QUICKLY SHIFT TO THE NORTHWEST AND
INCREASE TO 20 TO 30 KNTS THIS AFTN BEHIND ARCTIC BOUNDARY. THE
WARM WATERS WL HELP TO ENHANCE LLVL MIXING AND THE TRANSPORT OF
STRONGER WINDS TO THE SFC. THEREFORE WL MENTION NORTHWEST WINDS OF
20 TO 30 KNOTS THIS AFTN...WITH WAVES BUILDING 2 TO 5 FEET BY
EVENING. THE LLVL GRADIENT WL CONT THRU THIS EVENING BASED ON SFC
LOW PRES DEVELOPMENT AND BUILDING HIGH PRES FROM THE GREAT
LAKES...THEREFORE WINDS WL CONT AT 15 TO 25 KNTS THRU AT LEAST
MIDNIGHT. WINDS WL SLOWLY WEAKEN TWD MONDAY MORNING.

&&

.EQUIPMENT...
THE AWOS (AUTOMATED WEATHER OBSERVING SYSTEM) AT KRUT (RUTLAND-
SOUTHERN VERMONT REGIONAL AIRPORT) CONTINUES TO REPORT ERRONEOUS
DEW POINT DATA...AND THUS THE RELATIVE HUMIDITY DATA FOR THIS
SITE IS ALSO ERRONEOUS. THE FAA HAS MAINTENANCE RESPONSIBILITY
FOR THE AWOS AT KRUT. NO ESTIMATE AT THIS TIME WHEN THE DEW POINT
SENSOR AT KRUT CAN BE REPAIRED.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WIND CHILL ADVISORY UNTIL 7 AM EST THIS MORNING FOR VTZ003-004-
     006>008-010-012-016>019.
NY...WIND CHILL ADVISORY UNTIL 7 AM EST THIS MORNING FOR NYZ026-027-
     029>031-034-087.

&&

SYNOPSIS...JN
NEAR TERM...SLW
SHORT TERM...JN
LONG TERM...WGH
AVIATION...TABER
MARINE...
EQUIPMENT...
Hazardous weather outlook, Dec 7, 9:57 PM EST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
957 PM EST SUN DEC 7 2008

NYZ028-035-VTZ001-002-005-009-011-090300-
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-
WESTERN CHITTENDEN-WESTERN ADDISON-WESTERN RUTLAND-
957 PM EST SUN DEC 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

NORTHWEST WINDS 15 TO 30 MPH WILL DEVELOP BEHIND AN ARCTIC COLD
FRONT AND TEMPERATURES WILL QUICKLY DROP INTO THE SINGLE DIGITS
OVERNIGHT. THESE COLD TEMPERATURES COMBINED WITH BRISK NORTHWEST
WINDS WILL PRODUCE BITTERLY COLD WIND CHILL READINGS OF -10 TO -19
TONIGHT ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A SURFACE WARM FRONT WILL PRODUCE A PERIOD OF LIGHT SNOW ON
TUESDAY. THIS LIGHT SNOW WILL MIX WITH AND CHANGE TO RAIN BY
WEDNESDAY MORNING...BEFORE CHANGING BACK TO MORE SNOW BY WEDNESDAY
NIGHT. SOME SNOW AND ICE ACCUMULATION WILL BE POSSIBLE ON TUESDAY
WITH ADDITIONAL SNOW ACCUMULATION ON WEDNESDAY NIGHT...INTO
THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ026-027-029>031-034-087-VTZ003-004-006>008-010-012-016>019-090300-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX-
SOUTHWESTERN ST. LAWRENCE-ORLEANS-ESSEX-LAMOILLE-CALEDONIA-
WASHINGTON-ORANGE-WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-
EASTERN ADDISON-EASTERN RUTLAND-
957 PM EST SUN DEC 7 2008

...WIND CHILL ADVISORY IN EFFECT UNTIL 7 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TONIGHT.

NORTHWEST WINDS 15 TO 30 MPH WILL DEVELOP BEHIND AN ARCTIC COLD
FRONT AND TEMPERATURES WILL QUICKLY DROP INTO THE SINGLE DIGITS
BELOW ZERO OVERNIGHT. THESE COLD TEMPERATURES COMBINED WITH BRISK
NORTHWEST WINDS WILL PRODUCE BITTERLY COLD WIND CHILL READINGS OF
-20 TO -30 TONIGHT ACROSS THE REGION.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A SURFACE WARM FRONT WILL PRODUCE A PERIOD OF LIGHT SNOW ON
TUESDAY. THIS LIGHT SNOW WILL MIX WITH AND CHANGE TO RAIN BY
WEDNESDAY MORNING...BEFORE CHANGING BACK TO MORE SNOW BY WEDNESDAY
NIGHT. SOME SNOW AND ICE ACCUMULATION WILL BE POSSIBLE ON TUESDAY
WITH ADDITIONAL SNOW ACCUMULATION ON WEDNESDAY NIGHT...INTO
THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Caledonia

When
December 8, 3:00 AM EST to 8:00 AM EST
Where
Caledonia forecast zone
Reported by
ASOS
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Addison

When
December 8, 3:00 AM EST to 8:00 AM EST
Where
Eastern Addison forecast zone
Reported by
ASOS
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Chittenden

When
December 8, 3:00 AM EST to 8:00 AM EST
Where
Eastern Chittenden forecast zone
Reported by
ASOS
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Franklin

When
December 8, 3:00 AM EST to 8:00 AM EST
Where
Eastern Franklin forecast zone
Reported by
ASOS
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Rutland

When
December 8, 3:00 AM EST to 8:00 AM EST
Where
Eastern Rutland forecast zone
Reported by
ASOS
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Cold/Wind Chill, Essex

When
December 8, 3:00 AM EST to 8:00 AM EST
Where
Essex forecast zone
Reported by
ASOS
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Cold/Wind Chill, Grand Isle

When
December 8, 3:00 AM EST to 8:00 AM EST
Where
Grand Isle forecast zone
Reported by
ASOS
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lamoille

When
December 8, 3:00 AM EST to 8:00 AM EST
Where
Lamoille forecast zone
Reported by
ASOS
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Cold/Wind Chill, Orange

When
December 8, 3:00 AM EST to 8:00 AM EST
Where
Orange forecast zone
Reported by
ASOS
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Cold/Wind Chill, Washington

When
December 8, 3:00 AM EST to 8:00 AM EST
Where
Washington forecast zone
Reported by
ASOS
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Addison

When
December 8, 3:00 AM EST to 8:00 AM EST
Where
Western Addison forecast zone
Reported by
ASOS
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Chittenden

When
December 8, 3:00 AM EST to 8:00 AM EST
Where
Western Chittenden forecast zone
Reported by
ASOS
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Franklin

When
December 8, 3:00 AM EST to 8:00 AM EST
Where
Western Franklin forecast zone
Reported by
ASOS
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Rutland

When
December 8, 3:00 AM EST to 8:00 AM EST
Where
Western Rutland forecast zone
Reported by
ASOS
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Cold/Wind Chill, Windsor

When
December 8, 3:00 AM EST to 8:00 AM EST
Where
Windsor forecast zone
Reported by
ASOS

Cold/Wind Chill, Orleans

When
December 8, 3:00 AM EST to 8:00 AM EST
Where
Orleans forecast zone
Reported by
ASOS
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2008Every state in 2008This day in weather historyWarnings in Vermont, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141397, 141398, 141399, 141400, 141401, 141403, 141404, 141405, 141406, 141408, 141409, 141410, 141411, 141412, 141413, 141414.